Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Albuquerque, NM

July 23, 2013Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2013, 3:04 PM MDT for Catron County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 3:04 PM MDT (21:04 UTC)
Expired
Jul 23, 2013, 5:00 PM MDT
In force
116 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Catron County, NM

The radar

The Flagstaff radar (KFSX), 236 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WGUS55 KABQ 232104
FFWABQ
NMC003-232300-
/O.NEW.KABQ.FF.W.0030.130723T2104Z-130723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CATRON COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 500 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR SAN FRANCISCO PLAZA...OR   
  ABOUT NEAR RESERVE. THESE STORM ARE PRODUCING TORRENTIAL DOWNPOURS 
  AND MOVING VERY SLOWLY. FLASH FLOODING IS ANTICIPATED IN AND NEAR
  RESERVE AND ALONG STATE ROAD 12 AND U.S HIGHWAY 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3371 10904 3381 10886 3373 10865 3347 10883
      3340 10894 3349 10904

$$
1 follow-up statement
693 
WGUS75 KABQ 232159
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
359 PM MDT TUE JUL 23 2013

NMC003-232300-
/O.CON.KABQ.FF.W.0030.000000T0000Z-130723T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATRON-
359 PM MDT TUE JUL 23 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR WEST
CENTRAL CATRON COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF SAN FRANCISCO PLAZA...OR ABOUT 18 MILES
SOUTHWEST OF RESERVE...MOVING SOUTHWEST AT 10 MPH OVER U.S. HIGHWAY 
180. 

LOCATIONS IMPACTED INCLUDE...
  ALMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3371 10904 3381 10886 3373 10865 3347 10883
      3340 10894 3349 10904

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:00 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 23, 3:00 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 23 2013

.DISCUSSION...
THE MOIST MONSOONAL WEATHER PATTERN TO CONTINUE TODAY THROUGH SUNDAY.
MONDAY THROUGH WEDNESDAY THE WEATHER PATTERN BECOMES DRIER AS A 596H5
UPPER HIGH BUILDS OVER NCNTRL NM AND A DRY WEST TO SOUTHWEST FLOW ACROSS
ARIZONA ATTEMPTS TO INFILTRATE EAST TOWARDS WESTERN NEW MEXICO.

WITH A WEAK ATMOSPHERIC STEERING FLOW IN PLACE TODAY MEANS THUNDERSTORMS
HAVE THE POTENTIAL FOR HEAVY RAIN ACCUMULATIONS OF ONE INCH OR GREATER.
STORM COVERAGE SHOULD INCREASE BY LATE TOMORROW AFTERNOON AND EVENING
AS A MONSOON MOISTURE PLUME SHIFTS FROM THE AZ/NM LINE TOWARDS CENTRAL
NM TOMORROW AND THURSDAY IN RESPONSE TO THE UPPER HIGH SHIFTING INTO
THE WEST TEXAS. AS A RESULT... ATMOSPHERIC MOISTURE AND INSTABILITY
PARAMETERS WILL INCREASE OVER MUCH OF THE FORECAST AREA CAUSING THE
AREAL COVERAGE OF CONVECTION TO ALSO INCREASE BOTH DAYS. THE HEAVY
RAIN POTENTIAL CONTINUES WEDNESDAY AND THURSDAY WITH THE ARRIVAL OF
THIS MORE ABUNDANT MOISTURE. BY FRIDAY THE UPPER HIGH WEAKENS OVER
TEXAS AND BUILDS OVER NORTHERN ARIZONA. A DRY BACKDOOR COLD FRONT
PUSHES INTO NE NM FRIDAY MORNING THEN SW TOWARD THE CENTRAL AND NORTHERN
MOUNTAINS. THE LOW LEVEL EASTERLY WINDS BEHIND THE FRONT WILL ENHANCE
OROGRAPHIC LIFT AND THE SUBSEQUENT STORMS ACROSS THE NORTHERN...CENTRAL
AND SOUTHERN MOUNTAINS FRIDAY AFTERNOON AND EVENING.

THROUGH THE UPCOMING WEEKEND THE WEAK UPPER HIGH MIGRATES INTO SE
NEW MEXICO ON SUNDAY AND FURTHER INTO WEST TEXAS ON MONDAY. AT THE
SAME TIME A SHORTWAVE TROUGH DIGS SOUTH TOWARDS THE SOCAL COAST
BEFORE BEING LIFTED INTO THE LONGWAVE TROUGH EXTENDING SOUTH ALONG
THE PAC NW COAST MONDAY AND TUESDAY.  THIS LONGWAVE TROUGH WITH A
569H5 CENTER NEAR THE QUEEN CHARLOTTE ISLANDS...CENTRAL BC COASTAL
AREA...IS ENERGETIC ENOUGH TO TEMPORARILY DISPLACE THE 594H5 UPPER
HIGH OVER AZ EAST INTO NCNTRL/ECNTRL NM AS THE LONGWAVE MOVES INLAND
ALONG THE CANADIAN/US BORDER WEDNESDAY AND THURSDAY.  AS THE UPPER
HIGH RE-CENTERS OVER NM EXPECT DECREASED MOISTURE...INSTABILITY AND
AREAL CONVECTIVE COVERAGE TO OCCUR ESPECIALLY OVER WESTERN NM
MONDAY/TUESDAY.  ACROSS EASTERN NM SOUTHERLY LOW LEVEL FLOW WILL
ALLOW MOISTURE TO CONTINUE TO ADVECT INTO THIS REGION.  OVERALL...
WITH THE UPPER HIGH OVERHEAD EXPECT A RECYCLED MOISTURE CONVECTIVE
MODE TO PREVAIL DURING THE EARLY PORTION OF NEXT WEEK.

01/BENNETT

&&

.FIRE WEATHER...
LATEST SATELLITE AND RADAR TRENDS CONFIRM TODAY AS BEING ANOTHER
DOWN DAY AS FAR AS WETTING THUNDERSTORMS ARE CONCERNED. THE STEERING
FLOW IS LIGHT SO STILL CANT RULE OUT WETTING THUNDERSTORMS BUT THE
FOOTPRINT WILL BE SMALLER. HUMIDITY RECOVERIES WILL BE GOOD TO
EXCELLENT TONIGHT.

A SLIGHT UPTICK IN CONVECTION OR THUNDERSTORMS IS EXPECTED ON
WEDNESDAY. THIS WOULD ESPECIALLY BE THE CASE ACROSS THE SOUTHERN AND
CENTRAL TIER AS MONSOONAL MOISTURE TRIES TO FLOW BACK OVER THE AREA
FROM MEXICO. STEERING FLOW FOR THE STORMS APPEARS TO BE MUCH FASTER
ACROSS THE AREA WEDNESDAY AND GENERALLY FROM SOUTHEAST TO NORTHWEST.
ANOTHER AREA TO WATCH WILL BE ACROSS THE NORTHEAST AS IT CONCERNS
WETTING RAIN. HUMIDITY VALUES WILL START TO TREND HIGHER COMPARED TO
TODAY AND YESTERDAY.

THURSDAY STILL LOOKS TO BE PRETTY DYNAMIC WITH A SOLID MID LEVEL
DEFORMATION ZONE FORMING OVER THE CENTRAL PORTION OF THE STATE. A
WEAK BACK DOOR COLD FRONTAL BOUNDARY WILL SLIDE IN FROM THE NORTH
AND CREATE SOME STORM CONVERGENCE. AT THE SAME TIME...MONSOONAL
MOISTURE WILL BE TRAPPED UNDER THE DEFORMATION ZONE. THUS...MORE OF
THE FORECAST AREA SHOULD SEE WETTING RAIN AND STORM COVERAGE. THE
MAIN FOCUS AREA WOULD BE FOUND ACROSS THE NORTHEAST AS WELL AS
SOUTHWEST AREAS. HUMIDITY VALUES WILL TREND UP EVEN MORE AND CLOUD
COVER INCREASES.

HIGHER HUMIDITY WILL CONTINUE ON FRIDAY. MOISTURE WILL REMAIN
TRAPPED UNDER THE UPPER HIGH. THE DEFORMATION ZONE SHOULD REMAIN
OVER THE STATE BUT IT DOESNT APPEAR TO BE QUITE A STRONG AS
THURSDAY/S. THE NAM MODEL IS SHOWING A MORE ROBUST BACK DOOR COLD
FRONTAL PUSH INTO THE NORTHEAST WHILE THE GFS AND ECMWF MODELS ARE
MUCH MORE BENIGN. WILL NEED TO MONITOR THAT. EITHER WAY...WETTING
RAIN AND DECENT STORM COVERAGE AND HIGHER HUMIDITY WOULD CONTINUE.

MODELS REMAIN BULLISH IN KEEPING MONSOONAL MOISTURE EMBEDDED WITHIN
SOME SORT OF MID LEVEL DEFORMATION ZONE OVER THE FORECAST AREA.
THUS...CONFIDENCE IS STARTING TO INCREASE FOR SOME DECENT WETTING
RAIN CHANCES DURING THIS PERIOD. THE EASTERN PLAINS COULD SEE A
LITTLE DRIER REGIME AS IT CONCERNS STORM COVERAGE BASED ON MODEL
PRECIPITATION OUTPUTS  BUT STEERING FLOWS WILL DECIDE THAT AND THEY
LOOK A LITTLE MORE FAVORABLE AT THIS TIME.

MODELS STILL SHOW SOME SORT OF WESTERLY INFLUENCE EARLY TO MID WEEK
NEXT WEEK. THIS WOULD PUSH THE MAIN MONSOONAL MOISTURE PLUME FURTHER
EAST AND PERHAPS HELP THE EASTERN PLAINS OUT. DRIER AIR WOULD LOWER
STORM COVERAGE ACROSS THE WEST...ESPECIALLY FAR WEST. BOTH ECMWF AND
GFS MODELS SHOW THIS AND WILL CONTINUE TO MONITOR THAT TREND.

50

&&

.AVIATION...
18Z TAF CYCLE
ANOTHER DOWN DAY TS/SH WISE BUT EXPECTING MORE ACTIVITY ON
WEDNESDAY. REGARDLESS OF THE DOWN DAY...STILL CAN SEE SOME SORT OF
TS/SH EFFECTS AT FMN/GUP AND SECONDARY SAF AND ABQ. ABQ/SAF ARE LESS
LIKELY BASED ON YESTERDAY/S RESULTS BUT STILL CANT RULE IT OUT.
GUP HAS THE BEST POTENTIAL FOR A MORE SIGNIFICANT HIT AND THE
TERMINAL FORECAST IS WORDED AS SUCH. LOOKING FOR MOST OF THE
ACTIVITY TO DISSIPATE BY MIDNIGHT BUT SOME WEATHER MODELS KEEP
SOME ACTIVITY GOING THE ENTIRE NIGHT. THAT WONT BE REFLECTED IN
THE TERMINAL FORECASTS HOWEVER. WOULD BANK MORE ON SOME MT TOP
OBSCD AFTER MIDNIGHT DUE TO LOCALIZED SHOWERS.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  92  65  93 /  20  30  40  20
DULCE...........................  49  87  54  86 /  20  40  40  40
CUBA............................  54  90  54  88 /  30  30  40  40
GALLUP..........................  57  87  59  87 /  30  40  40  40
EL MORRO........................  50  82  53  81 /  30  40  40  50
GRANTS..........................  57  87  59  85 /  30  30  40  40
QUEMADO.........................  55  85  57  83 /  30  40  60  50
GLENWOOD........................  58  88  59  86 /  20  40  60  50
CHAMA...........................  50  76  51  77 /  30  50  50  50
LOS ALAMOS......................  62  85  61  82 /  30  30  40  50
PECOS...........................  61  81  59  78 /  20  50  40  50
CERRO/QUESTA....................  55  80  53  80 /  20  50  40  50
RED RIVER.......................  49  72  47  71 /  30  50  50  60
ANGEL FIRE......................  41  75  43  75 /  20  40  50  60
TAOS............................  51  86  51  84 /  20  40  40  40
MORA............................  58  80  55  77 /  20  30  40  60
ESPANOLA........................  59  91  58  88 /  20  30  30  30
SANTA FE........................  63  85  61  82 /  30  40  40  40
SANTA FE AIRPORT................  61  90  62  86 /  20  30  30  40
ALBUQUERQUE FOOTHILLS...........  68  90  67  87 /  20  30  30  40
ALBUQUERQUE HEIGHTS.............  70  92  69  89 /  20  30  30  30
ALBUQUERQUE VALLEY..............  62  95  64  92 /  20  30  30  30
ALBUQUERQUE WEST MESA...........  66  94  66  91 /  30  30  30  30
LOS LUNAS.......................  66  94  67  91 /  20  30  30  30
RIO RANCHO......................  67  94  66  91 /  30  30  30  30
SOCORRO.........................  67  99  68  96 /  30  30  30  40
SANDIA PARK/CEDAR CREST.........  61  87  58  86 /  30  30  40  50
TIJERAS.........................  60  88  59  87 /  20  30  40  50
MORIARTY/ESTANCIA...............  48  90  54  88 /  30  30  40  50
CLINES CORNERS..................  60  85  60  83 /  30  30  40  60
GRAN QUIVIRA....................  57  87  62  84 /  30  30  40  50
CARRIZOZO.......................  62  89  64  87 /  30  30  40  40
RUIDOSO.........................  54  80  57  78 /  30  40  60  50
CAPULIN.........................  58  80  57  81 /  20  50  50  40
RATON...........................  60  86  58  86 /  20  50  50  40
SPRINGER........................  61  87  58  86 /  20  40  40  50
LAS VEGAS.......................  60  84  58  82 /  20  50  40  60
CLAYTON.........................  66  90  65  90 /  20  20  40  40
ROY.............................  66  88  64  85 /  20  30  40  50
CONCHAS.........................  70  92  68  92 /  10  20  40  30
SANTA ROSA......................  68  92  68  92 /  10  20  40  30
TUCUMCARI.......................  72  96  70  96 /   5  20  40  30
CLOVIS..........................  69  94  67  93 /   5  20  30  30
PORTALES........................  68  94  67  92 /   5  20  30  30
FORT SUMNER.....................  71  94  69  92 /   5  20  30  30
ROSWELL.........................  72  97  72  96 /  10  20  30  20
PICACHO.........................  65  90  64  90 /  20  20  30  30
ELK.............................  63  83  61  82 /  20  20  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01/50
Hazardous weather outlook, Jul 23, 5:44 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT TUE JUL 23 2013

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND EVENING OVER THE
WESTERN AND NORTHERN MOUNTAINS...WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAINFALL IS POSSIBLE JUST ABOUT ANY DAY FROM WEDNESDAY
THROUGH THIS COMING WEEKEND...WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR. THE DAYS WITH THE BIGGEST THREAT OF HEAVY
RAIN AND FLASH FLOODING WILL BE WEDNESDAY...THURSDAY AND SUNDAY
AFTERNOONS AND EVENINGS OVER WESTERN AND CENTRAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:20 PM MDTAreal Flood AdvisoryABQCatron115 min
Jul 23, 3:44 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval2 hr
Jul 23, 3:48 PM MDTSevere Thunderstorm WarningABQCatron42 min
Jul 23, 4:51 PM MDTSpecial Weather StatementABQCatron39 min
Jul 23, 4:52 PM MDTSpecial Weather StatementABQ38 min
Jul 23, 5:27 PM MDTSpecial Weather StatementABQCatron48 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.